Alert archive / Indiana / Gale Warnings in 2026
Gale Warning 9, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Mar 26, 2026, 4:15 AM EDT. It took effect at Mar 26, 2026, 5:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2026, 4:15 AM EDT (08:15 UTC)
- In effect from
- Mar 26, 2026, 5:00 PM EDT
- Expired
- Mar 27, 2026, 5:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
789 WHUS73 KIWX 260815 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 415 AM EDT Thu Mar 26 2026 LMZ043-046-261615- /O.UPG.KIWX.GL.A.0004.260326T2200Z-260327T1200Z/ /O.NEW.KIWX.GL.W.0009.260326T2100Z-260327T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 415 AM EDT Thu Mar 26 2026 ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT FRIDAY... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots. Waves 3 to 5 feet this evening building to 6 to 9 feet overnight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 5 PM this afternoon to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
4 follow-up statements
544 WHUS73 KIWX 261424 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1024 AM EDT Thu Mar 26 2026 LMZ043-046-262230- /O.CON.KIWX.GL.W.0009.260326T2100Z-260327T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1024 AM EDT Thu Mar 26 2026 ...GALE WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM EDT FRIDAY... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots. Waves 3 to 5 feet this evening building to 6 to 9 feet overnight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...From 5 PM this afternoon to 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
900 WHUS73 KIWX 261931 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 331 PM EDT Thu Mar 26 2026 LMZ043-046-270530- /O.CON.KIWX.GL.W.0009.260326T2100Z-260327T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 331 PM EDT Thu Mar 26 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...North winds 15 to 25 knots with gusts up to 35 knots. Waves 3 to 5 feet this evening building to 7 to 12 feet overnight. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
707 WHUS73 KIWX 270154 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 954 PM EDT Thu Mar 26 2026 LMZ043-046-270900- /O.CON.KIWX.GL.W.0009.000000T0000Z-260327T0900Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 954 PM EDT Thu Mar 26 2026 ...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM EDT FRIDAY... * WHAT...North winds 20 to 30 knots becoming northeast. Gusts up to 35 knot gales. Waves 4 to 8 feet building to 8 to 12 feet. Conditions hazardous to small craft will persist beyond the gale warning. Winds and waves will be higher in and near thunderstorms. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 5 AM EDT Friday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ MCD
756 WHUS73 KIWX 270912 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 512 AM EDT Fri Mar 27 2026 LMZ043-046-271715- /O.EXP.KIWX.GL.W.0009.000000T0000Z-260327T0900Z/ /O.NEW.KIWX.SC.Y.0020.260327T0912Z-260327T1800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 512 AM EDT Fri Mar 27 2026 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Northeast winds 15 to 25 knots becoming north 10 to 20 knots. Gusts up to 30 knots in the morning. Waves 5 to 9 feet subsiding to 2 to 4 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Conditions hazardous to small craft are possible again late tonight into Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ MCD
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Mar 26, 2:48 AM EDT, 1 hour 27 minutes earlier. Its key messages:
- Very warm today with highs in the 70s and 80s. A 50-60% chance for 80 degree highs exists mainly south of US-24. Cooler air is across the area between tonight and Saturday night.
- There is a 90% chance for showers and storms this evening. Storms could be severe with damaging wind gusts, large hail, heavy rain and tornadoes. The greatest severe weather threat is between 5pm and 12am ET. Drier through the weekend.
- Chances for rain return midweek into the end of next week.
Area forecast discussion, Mar 26, 2:48 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
248 AM EDT Thu Mar 26 2026
.KEY MESSAGES...
- Very warm today with highs in the 70s and 80s. A 50-60% chance
for 80 degree highs exists mainly south of US-24. Cooler air
is across the area between tonight and Saturday night.
- There is a 90% chance for showers and storms this evening.
Storms could be severe with damaging wind gusts, large hail,
heavy rain and tornadoes. The greatest severe weather threat
is between 5pm and 12am ET. Drier through the weekend.
- Chances for rain return midweek into the end of next week.
&&
.DISCUSSION...
Issued at 237 AM EDT Thu Mar 26 2026
Very early in this forecast period, we have a wave pushes through
just south of the area, this is expected to keep showers and storms
south of US-30. Instability is focused in the mid levels with 6.5 to
7.5 C/km mid level lapse rates and a few hundred Joules of
MUCAPE. surface dew points slow increase into the 50s of degrees
and 850 mb dew points reach 10C indicating somewhat of a moist
layer. PWATs are 2 to 3 SDs above normal at this time. Effective
shear appears to trail the simulated reflectivity so small hail
could be possible with this wave as it pushes through, but
would only consider large hail if there's better overlap between
the shear and potential storms. Locally heavy rain is possible,
but given its movement am not worried about flooding.
Behind this morning system, there's some question about if we'll get
some debris clouds to contend with. Aviation guidance has stratus
around the Toll Road, but that appears to lift northward with as we
enter peak heating (~18z) or so. Soundings indicate there is a cap,
which appears to hold for the morning into the afternoon and
probably holds on until large scale ascent can get here. The HRRR
seems to sprout areas of showers/storms as areas of a thermal
gradient push through, but the better large scale ascent waits to
arrive around 21z.
Strong effective shear greater than 30 kts pairs with 1 to 2
thousand J/kg of CAPE to create an environment conducive to severe
thunderstorms. The EML re-establishes itself across the area during
the midday and afternoon hours, especially south of US-30 and west
of I-69. Initial shear orientation is boundary-perpendicular
allowing cells to have the potential to be discrete. Given helicity
values over 200 units, initial storms will be able to produce both a
tornado and, with the other severe parameters, large hail. There is
some uncertainty how long shear remains boundary-perpendicular so as
there may be a tendency for storms to congeal as shear becomes
boundary-parallel overtime, there still could be enough turning to
allow embedded vorticies within the line for more of a QLCS look.
This line continues shifting southeastward and as dew points reach
60+ degrees and 850 mb dew points surpass 10C, heavy rain will be
possible. Training of storms will be possible, but it doesn't look
MBE vectors will allow backbuilding so flooding may be less of a
factor with lower storm coverage and with the line moving southward
steadily. The line looks to vacate our area by 3 to 4z, but will
likely have some stratiform rain following on its backside. There
has been some indicate, too, that cold air could catch up to create
flurries, but the ingredients aren't really there for an anafrontal
setup.
Clouds dissipate Friday afternoon as surface high pressure pushes in
behind a strong vort max, which pushes through behind the departing
cold front. Highs fall back to the 40s for Friday and Saturday with
30s for lows Thursday night and Saturday night, 20s for lows Friday
night.
Then, for Sunday and Monday, a trough pushes in atop the ridge in
the west suppressing it. As a result, a warm front develops north of
the area by Monday. Highs reach the 70s for the next work week as
warm advection returns. Strong Gulf moisture advection ensues and
skies cloud up. As the warm front sags back southward with a strong
high pressure system moving into southern Canada, waves of showers
and thunderstorms will become possible. The placement of this
baroclinic zone will decide where storms form. It could be just
north of our area. An attempt to push a cold front through the area
is made for the end of next week, but that could stall around our
area and cause times of rain and additional storms.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 206 AM EDT Thu Mar 26 2026
Predominantly VFR to MVFR conditions at the terminals through
the period, with potential for IFR conditions late this
afternoon into the overnight hours as rain and storms along a
frontal boundary develop and sink southeastward. LLWS to around
40 knots persists at KFWA through the overnight thanks to a LLJ
moving through. Showers/T-storms associated with the warm
air/moisture advection are just along/south of a line from KMCX
through KMZZ and KPLD. Models still suggest this activity will
remain just south of KFWA as it moves E-SE, but there are a few
that develop showers further north than what is currently on
radar-which could impact the terminal between 8-12z. Maintained
the prob30 given lower confidence, will amend if needed. MVFR
ceilings are still possible at KSBN this morning into early
afternoon before the front moves in (1500-2500 ft per most
guidance).
Otherwise, the main focus will be this afternoon (21z onward)
into the overnight hours as a cold front drops ESE across the
area. Winds shift N-NE behind the front through the period, with
gusts in the 25-30kt range outside of storms. Showers and
thunderstorms will become more widespread along the front,
especially after 22z, with a few strong-severe storms possible
at both terminals. For now have prob 30s with wind gusts up to
40-45kts and IFR vis/ceilings. Activity will persist but likely
be more subdued beyond 6z.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Gale Watch from this evening through Friday morning for LMZ043-
046.
&&
DISCUSSION...Roller
AVIATION...MCDHazardous weather outlook, Mar 25, 3:12 PM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 312 PM EDT Wed Mar 25 2026 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-261915- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 312 PM EDT Wed Mar 25 2026 /212 PM CDT Wed Mar 25 2026/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms will be possible tonight, mainly south of US-30. Some storms may produce hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is an enhanced risk of severe thunderstorms Thursday evening. All severe weather hazards are possible along with heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LMZ043-046-261915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 312 PM EDT Wed Mar 25 2026 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Thunderstorms are expected Thursday afternoon into early Thursday evening. A few of these storms may produce hail and wind gusts in excess of 35 knots.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:57 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, LaPorte, Marshall, Pulaski, Starke | 33 min |
| Mar 26, 6:15 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall, Miami, Pulaski, Starke and 1 more | 30 min |
| Mar 26, 6:35 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Steuben | 25 min |
| Mar 26, 6:37 PM EDT | Severe Thunderstorm Warning | IWX | Fulton, Huntington, Kosciusko, Marshall, Miami, Wabash and 1 more | 38 min |
| Mar 26, 6:59 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Grant, Huntington, Jay, Wabash and 1 more | 46 min |
| Mar 26, 7:32 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant | 28 min |
| Mar 26, 7:37 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 23 min |
| Mar 26, 7:57 PM EDT | Severe Thunderstorm Warning | IWX | Jay | 7 min |
| Mar 26, 6:55 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Williams | 50 min |
| Mar 26, 7:24 PM EDT | Severe Thunderstorm Warning | IWX | Henry, Putnam | 21 min |
| Mar 26, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Allen, Putnam, Van Wert | 46 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.